Courtesy : IC Optimist
Can a Medication Trigger an IC Flare
When a sudden IC flare begins, we’re often puzzled about what started
it. Was it a long car ride??Intimacy?? That secret bite of
chocolate??Ovulation???...You may be surprised to learn that some flares can be
triggered by medication, including simple over the counter cold medicines to
newly prescribed antibiotic. Symptoms of frequency, urgency, pressure or pain
can occur within 30 minutes of taking the irritating product.
During a recent support group meeting, an IC patient
mentioned she had tried 8 different medications to help lower her cholesterol.
With each brand she tried, she developed more severe bladder symptoms. After
much difficulty, she found alternative ways to reduce her cholesterol and is now
symptom free. Another IC patient in attendance had no problem taking his
cholesterol medication. This drives home the point that drug sensitivity and
reactions are very individual.
It’s also worth noting that it may not be the
medication at all triggering the flare, but the dyes, fillers and inactive
ingredients included. Some patients may discover that a medication they’ve taken
over time with great success suddenly becomes bladder irritating. Why?? The
formula may have changed or, perhaps, the pharmacy could be using a new,
different manufacturer. This is particularly true with generic medications that
are often rotated by pharmacies.